Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

Rectal cancer

260365sl
Posted by

My mum had rectal cancer and 6 months ago, after chemo, finished a course of radiotherapy. She is now in a great deal of distress as she is loosing blood and large blood clots from her back passage. Is this normal after finishing treatment 6 months ago? Obviously she is thinking allsorts of things, like the cancer is back and Im sure she just wants to be reassured that this is normal (or not) She is 83 years old but isnt loosing weight and is,otherwise, in good spirits

Thank you very much

Lorraine - Macmillan

Dear 260365sl,

Thank you for getting in touch and welcome to the online community.

It’s natural to be concerned about the symptoms your mum is having. We would advise asking your mum to contact her team at the hospital as soon as possible.

After radiotherapy to the rectum there can be changes in the bowel function and some bleeding. However, your mum is losing a lot of blood and clots so it’s important she is seen and checked over.

There can be long term effects after the radiotherapy that can cause pain, inflammation and bleeding in the bowel. The hospital team can advise on the next steps and if other tests and treatments are necessary.

It’s natural for your mum to worry that the cancer has come back. It may help her to be open and honest with her team about how she is feeling so they can offer more support.

Getting support for you is also important. There’s lots available here on the online community. There is the carers group and the bowel (colon and rectum) groups that you may want to join.

If you want to chat with one of the nurses, then just give us a call on the Macmillan Support Line.

Best wishes and take care

Lorraine- Macmillan Information Nurse Specialist